Thursday, February 25, 2010

Glowing - no, exhausted - yes: Radiation side effects

Today I had radiation treatment #18 (out of 33). I started seeing some side effects last week. First, the skin is a very light shade of pink - not too bad - and it is starting to feel a little tight. It doesn't bother me throughout the day but when I lay on the radiation machine "couch" and put my arms above my head I feel it then and the position is just not as comfortable and tolerable as it was previously. Not terrible though and that should gradually worsen as I get further along. The radiation induced exhaustion hit me this past weekend, like a brick wall. I am so glad Bob was home when it did because he was able to take charge of Cooper for me whenever I needed to lay down and he let me sleep in and get naps in each day which I really needed and appreciated. It's a different kind of exhaustion than the chemo fatigue, but equally annoying. Another lovely (NOT) side effect that started around the same time as the others I just mentioned is in the digestive department. I'm not going into details but it's not uncommon for adjacent areas of the body (such as the stomach) to be effected by the radiation beams. Even with tomotherapy which is more precise and targeted, there can be "scatter" radiation to parts close by. Dr.Z said some people get nausea, others get what I have gotten, while yet others get both or none. Yeahhhh...not liking it. I was (still am) hoping that it's a stomach bug and not the radiation because I can't imagine this continuing for the rest of the treatment duration and/or longer - not fun. Bob handed me an over the counter remedy which I started taking last night so hopefully it will help. Ah the joys! ;/ My arm is doing well and seems to be responding to the compression and drainage therapy I'm doing. I'm super sick of wearing this thick compression gadget on my arm and hand though and last night I swapped it out for the firm compression sleeve and glove that is used for maintenance because it was driving me crazy. I need to put the other thing back on but I have to wash and dry some of the parts first. The items that make up the contraption are pricey so I only have one to work with and I end up wearing it for 3-4 days and then need to wash them but they take forever to dry (can't go in the dryer) which is great in that it feels great to not have it on but it's not great in that it's time I'm not compressing the arm as much as it needs to be while I wait for the wash and dry to finish. Eventually I need to buy a 2nd and 3rd set of some of the pieces but right now I just don't want to part with the money. My PT'ist/Lymphedema specialist says that the arm is looking much better and responding well to treatment so I'm quite happy and relieved about that. Love and blessings to everyone, Julie

5 comments:

  1. Keep kickin ass! Like you would do anything different!
    xoxoxox

    ReplyDelete
  2. Sorry you are having bottom end side effects from radiation but hopefully it will clear up soon. Maybe if the OTC meds you are taking doesn't work, the doc can get you something. Diet will help too although you already have a good diet.

    Just keep thinking - it's almost over!

    ReplyDelete
  3. Two weeks to surgery ... and then radiotherapy!! Does it end ...?

    Not looking forward to the rads ... but hey ... means to an end ... After all, I didn't have a great time on chemo :)

    We WILL get there!

    P xox

    ReplyDelete
  4. Checking in, you made the right decision concerning work - you need to rest when you can. Praying always for you.

    ReplyDelete
  5. Checking in, you definitely made the right decision concerning work. You need to rest when you can. Praying for you always.

    ReplyDelete